Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 1, 2011, 6:12 PM EDT for Genesee County, Livingston County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 6:12 PM EDT (22:12 UTC)
- Expired
- Aug 1, 2011, 7:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Livingston County, NY
The radar
The Buffalo radar (KBUF), 68 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2422 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
117 WWUS81 KBUF 012212 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 612 PM EDT MON AUG 1 2011 NYZ011>013-012315- GENESEE NY-LIVINGSTON NY-WYOMING NY- 612 PM EDT MON AUG 1 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BATAVIA...AND MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... GENESEO... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4285 7763 4263 7780 4294 7831 4304 7820 $$ AR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:19 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 1, 3:19 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 319 PM EDT MON AUG 1 2011 .SYNOPSIS... FOLLOWING THE PASSAGE OF A WEAK COLD FRONT...HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE EASTERN GREAT LAKES TONIGHT AND TUESDAY. A MORE POTENT THUNDERSTORM COMPLEX IS FORECAST TO DIVE SOUTHEAST ACROSS THE LOWER LAKES TUESDAY NIGHT AND EARLY WEDNESDAY. ANOTHER RIDGE WILL BUILD OVER THE REGION FOR MIDWEEK. && .NEAR TERM /THROUGH TUESDAY/... THE WEAK FRONT WILL CONTINUE ACROSS THE REGION IDENTIFIABLE BY LOWERING DEWPOINTS AND A WIND SHIFT. THE THUNDERSTORMS THAT HAVE BEEN FIRING THIS AFTERNOON HAVE MAINLY FOCUSED ON THE CONVERGENCE OF THE LAKE ERIE/ONTARIO BREEZES... HOWEVER AS THE LAKE ERIE BREEZE BREAKS DOWN EXPECT THE ACTIVITY TO DRIFT SOUTH ACROSS THE NIAGARA FRONTIER. FOR THE OVERNIGHT AND WEDNESDAY... A BRIEF RESPITE AS HIGH PRESSURE GAINS CONTROL...WITH FAIR WEATHER...AND MORE SEASONABLE TEMPERATURES. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... MAIN FEATURE DURING THIS PERIOD WILL BE A MAJOR MCS PROGGED BY ALL MODELS TO DIVE SOUTHEAST ACROSS THE GREAT LAKES ON TUES NT. THIS SHOWS UP AS A SFC LOW...WITH AN ALMOST "ALBERTA CLIPPER" TYPE PATH. MODELS ARE STILL AT ODDS ON SPECIFIC PATH...WITH NAM/ECMWF TAKING THE LOW SOUTHEAST ACROSS SW NY...WHILE 12Z GFS AND CMC MODELS TAKE IT CLOSER TO CLEVE. THIS WILL BE ESPECIALLY IMPORTANT AS AREAS TO THE WEST AND SOUTHWEST OF THE TRACK WILL SEE AN INCREASED RISK OF SVR WX...WHILE AREAS JUST E AND NE OF THE TRACK CAN BE LIABLE FOR HEAVY RAIN. THEREFORE...IT APPEARS AT THIS TIME THAT SVR RISK WILL REMAIN TO OUR WEST AND SOUTHWEST...JUST...BUT THE THREAT EXISTS FOR SOME VERY HEAVY RAINS ACROSS OUR FAR WEST AND SOUTHWEST. TIME FRAME FOR THIS WOULD BE FROM ABOUT 03Z TO 12Z WED MORNING. WILL STILL HOLD POPS IN LIKELY RANGE DUE TO MODEL UNCERTAINTY...AND RETAIN THE SHARP CUTOFF ALONG ITS EASTERN EDGE...WITH BELOW CHC POPS ACROSS NORTH COUNTRY. IT SHOULD BE NOTED THAT MCS'S TEND TO DIVE MORE SOUTHEAST AND SOUTH THAN ORIGINALLY EXPECTED...ESPECIALLY TWD DAYBREAK...SO A CLOSE MISS TO THE WEST IS STILL POSSIBLE...BUT A STRIP OF 2+ INCH RAIN IS ALSO A POSSIBILITY. WE MAY NOT KNOW WITH CONFIDENCE WHERE THE AXIS OF HEAVY RAIN WILL BE UNTIL WE SEE IT VIA SATELLITE AND RADAR...MAYBE 3-6 HOURS AHEAD. STAY TUNED. IN ANY CASE...RAINS EXITS TO SOUTH WED MORNING WITH GRADUAL CLEARING FROM NORTH TO SOUTH AS THE DAY WEARS ON. TEMPS SHOULD RECOVER SOME...BUT WE RUN THE RISK OF NOT REACHING 80 FOR FIRST TIME IN 3 WEEKS IF CLEARING IS DELAYED...BUT AFTERNOON AND EVENING SHOULD BE PLEASANT. WED NT AND THURS LOOK BEAUTIFUL WITH SFC HIGH PRESSURE PROVIDING PLENTY OF SUNSHINE...LOW TO MODERATE HUMIDITY...AND MAXES IN L-M 80S ON THURS. && .LONG TERM /FRIDAY THROUGH MONDAY/... SFC RIDGE SLIDES TO THE COAST FRIDAY AS UPPER RIDGE BUILDS NORTHWARD. ALL MODELS KEEP US DRY THROUGH THE DAY AND WITH 850 MB TEMPS RISING TO 18-19C...SO OUR WARMER SPOTS WILL BREAK 90. MODELS DIVERGE THEREAFTER WITH EC/HPC DROPPING A FRONT ACROSS THE LOWER LAKES FRI NT AND SAT AM WITH SHOWERS AND THEN STALLING IT OUT JUST FAR ENOUGH SOUTH TO GIVE US DRY WX SAT PM AND SUN...ALTHOUGH JUST BARELY. GFS ON THE OTHER HAND...HANGS FRONT UP AND TAKES LOW ACROSS OUR REGION SAT AM WITH SHOWERS...THEN DRY SUN AND MON. THIS FAR OUT WILL CARRY CHC POPS FRI NT/SAT AM...AND SLGT CHC POPS SAT PM THROUGH MON. TEMPS SEASONABLE L80S/L60S BUT MAYBE COOLER SAT IF GFS VERIFIES. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... EXPECT MAINLY VFR CONDITIONS FOR THE TAF PERIOD. SOME AFTERNOON CU MAY DEVELOP ENOUGH TO PRODUCE SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. ONCE WE LOOSE THE HEATING OF THE DAY, THE CU WILL DISSIPATE TO CLEAR SKIES OVERNIGHT. OUTLOOK... TUESDAY...VFR. TUESDAY NIGHT/WEDNESDAY...VFR/MVFR. CHC SHWRS/TSTMS...ESPECIALLY WEST OF THE FINGER LAKES. THURSDAY AND FRIDAY...VFR. && .MARINE... NORTHWEST WINDS WILL PREVAIL ACROSS THE LAKE TONIGHT IN THE WAKE OF A COLD FRONT. WINDS WILL AVERAGE AROUND 15 KNOTS THIS EVENING...WHICH IS MARGINAL IN THAT ANY STRONGER WINDS WOULD REQUIRE A BRIEF SMALL CRAFT ADVISORY. AFTER THIS...HIGH PRESSURE BUILDS IN...WITH GENERALLY CALM WINDS/WAVES OVERNIGHT INTO TUESDAY. A MORE POTENT SYSTEM WILL MOVE OVER THE LOWER LAKES TUESDAY NIGHT AND EARLY WEDNESDAY WITH BRISK WESTERLIES TO FOLLOW...PERHAPS NECESSITATING SMALL CRAFT ADVISORIES. && .CLIMATE... JULY SAW EXTRAORDINARY WARMTH AND SUNSHINE ACROSS WESTERN NY. BUFFALO HAD ITS WARMEST JULY IN 56 YEARS AND THIRD WARMEST IN HISTORY. IT WAS ALSO THE 4TH WARMEST MONTH EVER IN THE 141 YEARS OF RECORDS. THE HEAT WAS NOT GENERALLY EXTREME...JUST CONSISTENT. THE MERCURY REACHED 80 OR HIGHER ON 30 OF THE 31 DAYS...THE MOST EVER IN A MONTH. IN ADDITION...SUNSHINE TOTALLED 83 PERCENT FOR THE MONTH...WITH 27 DAYS CLASSIFIED AS MOSTLY SUNNY. IN ROCHESTER...JULY WAS THE 9TH WARMEST EVER AND 10TH WARMEST MONTH IN ITS 141 YEAR HISTORY. THE 30 DAYS OF 80+ TEMPS WAS ALSO A RECORD. HERE ARE SOME STATISTICS FOR JULY... ...WARMEST MONTHS EVER (141 YR RECORD)... .BUFFALO... #1...76.2...JUL 1921 #2...76.0...JUL 1955 #3...75.2...JUL 2011 AND AUG 1947. .ROCHESTER... #1...77.8...JUL 1921 #5...75.4...JUL 1955 #6...75.0...JUL 2006 AND AUG 1947 #8...74.8...JUL 1931 #9...74.7...JUL 1887 #10..74.6...JUL 2011. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...LEVAN SHORT TERM...SFM LONG TERM...SFM AVIATION...LEVAN MARINE...LEVAN/SFM CLIMATE...SFM
Hazardous weather outlook, Aug 1, 6:27 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 627 AM EDT MON AUG 1 2011 NYZ001>008-010>014-019>021-085-021030- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 627 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS MORNING MAY CONTINUE TO REACH SEVERE LIMITS ESPECIALLY ACROSS WESTERN NEW YORK...WITH HAIL AND THUNDERSTORM WIND DAMAGE. IN ADDITION LOCALIZED FLOODING IS POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL CROSS PORTIONS OF WESTERN AND CENTRAL NEW YORK OVERNIGHT TUESDAY AND INTO WEDNESDAY MORNING WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL. WHILE THE EXACT PLACEMENT IS STILL UNCERTAIN THERE IS POTENTIAL FOR RAINFALL IN EXCESS OF TWO INCHES. IN ADDITION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR CHAUTAUQUA AND CATTARAUGUS COUNTIES TUESDAY NIGHT AND INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021030- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 627 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THOMAS
In the hours before
Local storm report, Aug 1, 12:57 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1257 PM EDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM HAIL SHELBY CENTER 43.19N 78.39W
08/01/2011 M1.00 INCH ORLEANS NY 911 CALL CENTER
QUARTER SIZE HAIL.
&&
EVENT NUMBER BUF1100182
NIZIOLLocal storm report, Aug 1, 2:29 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL MEDINA 43.22N 78.39W
08/01/2011 M0.50 INCH ORLEANS NY TRAINED SPOTTER
HEAVY DAMAGE... FRUIT TREES.
&&
EVENT NUMBER BUF1100183
ARSpecial weather statement, Aug 1, 3:07 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
307 PM EDT MON AUG 1 2011
NYZ001-002-010>012-012000-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-WYOMING NY-
307 PM EDT MON AUG 1 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG GUSTY
WINDS. THIS STORM WAS LOCATED NEAR GRAND ISLAND...AND MOVING EAST
AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
NORTH TONAWANDA AND TONAWANDA...
AMHERST AND WILLIAMSVILLE...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4311 7902 4319 7842 4286 7844 4301 7904
4305 7901 4307 7903
ARLocal storm report, Aug 1, 3:15 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL LYNDONVILLE 43.32N 78.39W
08/01/2011 M0.75 INCH ORLEANS NY CO-OP OBSERVER
HAIL REPORT.
&&
EVENT NUMBER BUF1100184
ARLocal storm report, Aug 1, 3:23 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL NORTH TONAWANDA 43.06N 78.86W
08/01/2011 M0.50 INCH NIAGARA NY NWS EMPLOYEE
HAIL REPORT
&&
EVENT NUMBER BUF1100185
ARSpecial weather statement, Aug 1, 6:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 612 PM EDT MON AUG 1 2011 NYZ011>013-012315- GENESEE NY-LIVINGSTON NY-WYOMING NY- 612 PM EDT MON AUG 1 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BATAVIA...AND MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... GENESEO... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4285 7763 4263 7780 4294 7831 4304 7820 AR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:25 AM EDT | Special Marine Warning | BUF | 80 min | |
| Aug 1, 2:50 AM EDT | Special Weather Statement | BUF | Orleans | 70 min |
| Aug 1, 3:26 AM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 49 min |
| Aug 1, 3:56 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 64 min |
| Aug 1, 4:25 AM EDT | Special Marine Warning | BUF | 25 min | |
| Aug 1, 4:37 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 53 min |
| Aug 1, 4:54 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Monroe, Niagara, Orleans | 66 min |
| Aug 1, 5:16 AM EDT | Areal Flood Advisory | BUF | Genesee, Orleans | 3 hr |
| Aug 1, 5:45 AM EDT | Special Weather Statement | BUF | Wyoming | 45 min |
| Aug 1, 6:06 AM EDT | Special Weather Statement | BUF | Allegany | 54 min |
| Aug 1, 6:21 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Wyoming | 36 min |
| Aug 1, 6:47 AM EDT | Special Weather Statement | BUF | Wyoming | 43 min |
| Aug 1, 2:35 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 45 min |
| Aug 1, 3:07 PM EDT | Special Weather Statement | BUF | Niagara | 53 min |
| Aug 1, 3:57 PM EDT | Areal Flood Advisory | BUF | Ontario | 21 min |
| Aug 1, 4:12 PM EDT | Flash Flood Warning | BUF | Livingston, Ontario | 93 min |
| Aug 1, 6:06 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 39 min |
| Aug 1, 6:42 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Wyoming | 63 min |
| Aug 1, 6:46 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 59 min |
| Aug 1, 7:09 PM EDT | Special Weather Statement | BUF | Wyoming | 36 min |
| Aug 1, 7:44 PM EDT | Special Weather Statement | BUF | Wyoming | 46 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.